Tennessee, 2004

Winter Storm in Tennessee, December 22 to 23, 2004

December 22 to 23, 2004 · NWS OHX · 11 events in 11 counties and zones

Snow, sleet and freezing rain made an icy mix that brought down tree limbs and power lines. 22,000 NES customers were without power.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Snow, sleet and freezing rain made an icy mix that brought down tree limbs and power lines. 22,000 NES customers were without power. About 1000 homes were without power in western Williamson County according to Middle Tennessee Electric. Ice laden trees fell on a house in Lewisburg at 217 N. Pine Street and another tree on a house at Virgie Harper Rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 22, 8:00 PM CST, 1 hour earlier.

Area forecast discussion, Dec 22, 8:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
800 PM CST WED DEC 22 2004

.DISCUSSION...
HAVE UPDATED WRN HALF MIDDLE TENNESSEE TO PUMP UP MENTION OF ICE
ACCUMULATIONS IN THE NWRN COUNTIES AND HAVE ALSO EXTENDED THE
WARNING EASTWARD TO A LINE FROM SUMNER COUNTY TO LAWRENCE COUNTY.
THIS WAS DONE BASICALLY BECAUSE OF ICE AND SLEET ACCUMULATION
EXPECTED BEFORE THE PRECIP CHANGES OVER TO SNOW. SNOW AMOUNTS
EXPECTED REMAIN BASICALLY THE SAME. THE EXTENSION OF THE WARNING EWD
WILL INCLUDE THE NASHVILLE METRO AREA.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING WRN COUNTIES TONIGHT.
WINTER WEATHER ADVISORY ELSEWHERE LATER TONIGHT.
FLOOD WATCH ALL BUT NW COUNTIES THIS EVENING.
&&

JLM
Hazardous weather outlook, Dec 22, 5:30 AM CST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST WED DEC 22 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-231130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST WED DEC 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY RAIN IS EXPECTED AREA WIDE TODAY...POSSIBLY
LEADING TO LOCALIZED RIVER AND FLASH FLOODING. ADDITIONALLY...AN
ARCTIC AIRMASS WILL BEGIN TO NOSE IN...WHICH MAY RESULT IN MINOR ICE
ACCUMULATION ACROSS THE NORTHWEST THIS AFTERNOON. THE NORTHWEST
IS ALSO IN FAVORABLE AREA OF POSSIBLE 2 TO 4 INCH SNOWFALL TONIGHT.
REMAINING AREAS WILL SEE A CHANGE OVER FROM RAIN TO SLEET TO SNOW
TONIGHT...WITH 1 TO 3 INCHES OF SNOW IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED SNOW SHOWERS ARE EXPECTED TO END THURSDAY...WITH TOTAL
ACCUMULATION OF SNOW 1 TO 4 INCHES...HIGHER LOCALLY.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION IS POSSIBLE LATER TODAY THROUGH EARLY THURSDAY.

07

In the hours before

Local storm report, Dec 22, 3:10 PM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
310 PM CST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FREEZING RAIN    10 NW DICKSON           36.18N 87.50W
12/22/2004  0.00 INCH        DICKSON            TN   COUNTY OFFICIAL

            ICE ON SEVERAL BACK ROADS IN THE NORTHWEST PART OF THE
            COUNTY

&&

MM
Local storm report, Dec 22, 3:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
314 PM CST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FREEZING RAIN    ERIN                    36.32N 87.70W
12/22/2004  0.00 INCH        HOUSTON            TN   DEPT OF HIGHWAYS

&&

MM
Local storm report, Dec 22, 3:25 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
325 PM CST WED DEC 22 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY SLEET      DOVER                   36.48N 87.84W
12/22/2004  0.50 INCH        STEWART            TN   COUNTY OFFICIAL

            SLEET 1/2 INCH DEEP COVERING THE GROUND

&&

MM
Special weather statement, Dec 22, 6:08 PM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
608 PM CST WED DEC 22 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-230245-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
608 PM CST WED DEC 22 2004

...WINTER WEATHER AND EXTENSIVE RAINFALL CONTINUING OVER THE
MIDSTATE...

RECENT REPORTS FROM LAW ENFORCEMENT INDICATE EXTENSIVE ICING OF
ROADWAYS, BRIDGES AND OVERPASSES OVER SEVERAL NORTHWESTERN COUNTIES
INCLUDING STEWART...MONTGOMERY...HOUSTON...BENTON AND HUMPHREYS.
ROBERTSON AND CHEATHAM COUNTIES REPORT A FEW ICY SPOTS ON ROADWAYS.
TEMPERATURES IN THE NASHVILLE AREA HAVE DROPPED FROM AROUND 50 EARLY
THIS MORNING TO JUST ABOVE FREEZING. AS THE FRONT MOVES EASTWARD
ACROSS THE STATE TONIGHT...EXPECT RAIN TO TURN TO INTERMITTENT
FREEZING RAIN AND SLEET AND THEN TO SNOW. ACCUMULATIONS OF 2 TO 4
INCHES ARE EXPECTED IN THE NORTHWESTERN COUNTIES WITH 1 TO 2 INCHES
ELSEWHERE.

RAINFALL CONTINUES ACROSS THE AREA WITH A NUMBER OF
LOCATIONS REPORTING ONE TO 1.25 INCHES OF RAINFALL IN THE PAST 12
HOURS. GROUNDS ARE SATURATED WITH STREAM AND RIVER LEVELS RISING.
THE BUFFALO RIVER AT LOBELVILLE IN WESTERN MIDDLE TENNESSEE IS
EXPECTED TO RISE ABOVE FLOOD STAGE TONIGHT.

JLM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Robertson

When
December 22, 9:00 PM CST to December 23, 6:00 AM CST
Where
Robertson forecast zone
Reported by
NEWSPAPER
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Winter Storm, Davidson

When
December 22, 9:00 PM CST to December 23, 6:00 AM CST
Where
Davidson forecast zone
Reported by
NEWSPAPER
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Winter Storm, Cheatham

When
December 22, 9:00 PM CST to December 23, 6:00 AM CST
Where
Cheatham forecast zone
Reported by
NEWSPAPER
Coordinates
36.261, -87.087 (the zone’s center; the record gives no point)

Winter Storm, Hickman

When
December 22, 9:00 PM CST to December 23, 6:00 AM CST
Where
Hickman forecast zone
Reported by
NEWSPAPER
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
December 22, 9:00 PM CST to December 23, 6:00 AM CST
Where
Perry forecast zone
Reported by
NEWSPAPER
Coordinates
35.643, -87.859 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 22, 9:00 PM CST to December 23, 6:00 AM CST
Where
Wayne forecast zone
Reported by
NEWSPAPER
Coordinates
35.240, -87.788 (the zone’s center; the record gives no point)

Winter Storm, Lawrence

When
December 22, 9:00 PM CST to December 23, 6:00 AM CST
Where
Lawrence forecast zone
Reported by
NEWSPAPER
Coordinates
35.217, -87.396 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
December 22, 9:00 PM CST to December 23, 6:00 AM CST
Where
Lewis forecast zone
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
35.527, -87.493 (the zone’s center; the record gives no point)

Winter Storm, Maury

When
December 22, 9:00 PM CST to December 23, 6:00 AM CST
Where
Maury forecast zone
Reported by
NEWSPAPER
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Winter Storm, Williamson

When
December 22, 9:00 PM CST to December 23, 6:00 AM CST
Where
Williamson forecast zone
Reported by
NEWSPAPER
Coordinates
35.894, -86.899 (the zone’s center; the record gives no point)

Winter Storm, Sumner

When
December 22, 9:00 PM CST to December 23, 6:00 AM CST
Where
Sumner forecast zone
Reported by
NEWSPAPER
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430641, 5430642, 5430643, 5430644, 5430645, 5430646, 5430647, 5430730, 5430731, 5430732, 5430733.